Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

198 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

My gfr went from 47 to 37 in four months.

Answered by
Dr.
Dr. Ravi Bansal

Nephrologist

Practicing since :1996

Answered : 349 Questions

default
Posted on Fri, 21 Dec 2018 in Kidney Conditions
Question: My gfr went from 47 to 37 in four months. I changed from janumet to trulicity for sugar control four months ago. I also take benicar. I am in a bit of a panic. My endocrinologist wants to double down on trulicity as my A1C went from 6.8 to 8.0 in same four months.
default
Follow up: Dr. Ravi Bansal 24 hours later
It has now been twenty four hours is anyone going to respond?
doctor
Answered by Dr. Ravi Bansal 3 hours later
Brief Answer:
falling GFR has many causes

Detailed Answer:

Hi,

Fall in GFR in a diabetic patient has many causes

1. poor sugar control as in your case- once fasting sugar is around 100 to 120 and 2hr after food around 150 to 170. the kidney may improve.

2. sometimes high sugar can cause dehydration- if you do not have swelling of legs and your serum creatinine is normal. you can take extra water for a day or two and repeat GFR.

3. BP control is important if BP is > 140/90 you can have progressively rising serum creatinine and fall in GFR.

4. certain drugs(medicines) like- ace inhibitors can also cause renal dysfunction. protein supplement powders can cause an increase in serum creatinine

trulicity for sugar control does not cause a rise in serum creatinine

Best wishes
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Ravi Bansal 7 hours later
My sugar was under control with A1c of 6.8 or lower and fasting blood sugar in 105 area for two decades until I got off Janumet 1000 twice a day & glipizide in My/June 2018 and went 100% to Trulicity. Should I go back to Janumet & glipizide? My GFR was never an issue being over 60. My blood pressure was never an issue as it is 120/80 fairly consistently. I am seeking a referral to a renal MD. My concern is PA may have steered me wrong on Trulicity. I have seen some discussion online that it can lead to renal problems.
doctor
Answered by Dr. Ravi Bansal 2 hours later
Brief Answer:
Dont change your medication without doctor advice

Detailed Answer:
Hi,

change in sugar medicine is a decision made by endocrinologist or treating doctor. i cannot comment on that. as it will depend on the clinical circumstances. but if sugers have gone high and remained high for quite some time it causes stress to the kidney.

if there are no other identifiable factors then we should observe serialy for another couple of months.

best wishes.


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Ravi Bansal 50 minutes later
Thank you. Then I am going to up Trulicity as instructed by PA for endocrinologist pending a visit to a nephrologist. If I have misinterpreted your advice let me know.
default
Follow up: Dr. Ravi Bansal 1 hour later
see above.
doctor
Answered by Dr. Ravi Bansal 30 hours later
Brief Answer:
Best wishes

Detailed Answer:
hi,

you got me correct.

you can increase the medicine under guidence of your endocrinologist.

best wishes
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
premium_optimized

The User accepted the expert's answer

Share on